THYROID DISORDERS
COMMUNITY
Hypothyroidism and Heart Palpitations
909086_tn?1242664364
by MelinDel, May 18, 2009
Hello Everyone - I am a 34 year old female who was diagnosed about 8 months ago with hypothyroidism.  Additional testing then diagnosed me with Hashimoto's Thyroiditis.  My initial TSH level was 12.7, so I was I placed on 50 mcg of Levothyroxine.  My TSH level is now 4.8.

I have had all of the normal hypothyroid symptoms - weight gain, muscle pain, tiredness, etc., but my biggest complaint (that doesn't fit symptoms of hypo) is heart palpitations.  At their worst, I was having them for sometimes 5 - 6 hours a day.  I did see a cardiologist, who did an EKG, echocardiogram, and also had me a wear an 24-hour heart monitor. After reviewing all of the tests, the cardiologist said that I had a perfectly healthy heart, and that the palpitations were most likely a result of hypothyroidism.

For the first few months after being on the Levothyroxine, I can honestly say that I did NOT feel any better.  However, over the past 6 - 8 weeks, I have begun to feel more like my old self again.  FINALLY, the palpitations started to subside - occurring for only 3 - 4 hours a day, then about 1 hour a day, then only a few flutters here and there.  I was absolutely elated to have them gone!

Within the past week however, as soon as I woke up in the morning, I could tell I just didn't feel right.  I've been having more palpitations again (an episode last night lasted for about 2 hours).  It's only been a few days since the  palpitations have returned, but I am scared to death that I am going to have to start dealing with them again.  They make me feel awful!

I promised myself I was going to keep this as concise as possible, and looking at the above I appear to have failed.  Has anyone else been diagnosed with Hashimoto's or hypothyroidism and suffering from long episodes of heart palpitations?  Any help or advice would be greatly appreciated!
Related Discussions
Member Comments (120)
865758_tn?1285956504
by dani2776, May 18, 2009
I too have Hashimoto's and have heart palpitations.  I would get what I describe as a flutter.  Now however I have tachycardia and just went through an EKG and holter monitor.  I am still awaiting the results to those.  Has your medicine been increased because based on your current TSH of 4.8, that is still too high and can be the cause of your problems.  Are you having any other symptoms? What about other tests that were checked for your thyroid?
909086_tn?1242664364
by MelinDel, May 18, 2009
My endo does want to increase the dose of the Levothyroxine, however did NOT want to until the palpitations subsided.  That's one of the reasons why I was so excited when they finally did, and now they seem to be on their way back again.  Like I said, it's only been a few days, but I am already worried that I am going to have these marathon episodes again. :-(

Other tests were done for my thyroid, with all levels coming back in the normal range.  As to what those tests were, I do not know.  I just remember my TSH level.

Other than the palpitations, my only other symptom that seems to have returned so far is a slightly elevated joint/muscle achiness.

How does the tachycardia make you feel?  Can you describe your symptoms?

Thank you SO much for your reply!  It's so nice to know that there's other people out there who feel the same way.
909086_tn?1242664364
by MelinDel, May 18, 2009
My endo does want to increase the dose of the Levothyroxine, however did NOT want to until the palpitations subsided.  That's one of the reasons why I was so excited when they finally did, and now they seem to be on their way back again.  Like I said, it's only been a few days, but I am already worried that I am going to have these marathon episodes again. :-(

Other tests were done for my thyroid, with all levels coming back in the normal range.  As to what those tests were, I do not know.  I just remember my TSH level.

Other than the palpitations, my only other symptom that seems to have returned so far is a slightly elevated joint/muscle achiness.

How does the tachycardia make you feel?  Can you describe your symptoms?

Thank you SO much for your response!  It's nice to know that there's other people out there like me.
865758_tn?1285956504
by dani2776, May 18, 2009
Did you ever think that the palpitations returned because you need an increase?  Just a thought.  I know my palpitations actually subsided after I started on Synthroid.  As far as my tachycardia, I am short of breath, lightheaded and very scared.  I don't know what is wrong.  Thyroid related?  Hopefully I will get some answers soon.  This is too much to deal with on top of trying to get my thyroid under control!
Avatar_f_tn
by goolarra, May 18, 2009
You should really find out if your doctor did free T3 and free T4.  If so, you can post them with the reference ranges your lab uses.  The free's correlate with symptoms much better than TSH does.  TSH is a pituitary hormone.  It does not affect how you feel.  Your levels of FT3 and FT4 are what eliminate or increase symptoms.

I have a congenital heart defect that predisposes me to tachycardia/palpitations.  I find that the minute my FT3 goes up even slightly, my tachy increases.
909086_tn?1242664364
by MelinDel, May 18, 2009
I've never thought of that - I guess I need to see if my endo would be willing to increase my dose to see what happens.  I know how scared you must feel.  I wouldn't be surprised if a lot of your symproms are thyroid related.  I never had any palpitations prior to the past year.  Then I started feeling tired, achey, and depressed, so I went to the doc and was diagnosed with hypothyroidism.  When I was having the palpitations all the time, I went to sleep every night scared to death I wouldn't wake up in the morning.  I would tell my husband to make sure I was still breathing in the morning before he left for work.

To:goolarra  That's really interesting about the T3 and free T4. I did not know that! I am definitely going to find out what they are.  Thank you for the info!  Is there anything that can be done to control the T3 and T4, or do you just have to deal with it?
Avatar_f_tn
by goolarra, May 18, 2009
Thyroid meds (levothyroxine, Synthroid, Levoxyl, Armour, etc.) are what control the FT3 and FT4.  They only change TSH by virtue of the fact that they are changing T3 and T4.

Here's how it works:

Your pituitary gland (master gland, which is tucked into your brain) puts out TSH.  TSH is the messenger that tells your thyroid to produce more thyroid hormones (T3 and T4).  In turn, the pituitary receives the T3 and T4 from your thyroid (I'm simplifying the process here quite a bit), and adjusts how much TSH it puts out to keep your levels correct.

T3 is the active thyroid hormone.  It is about four times more powerful than T4.  However, it is very fast-acting and is removed from your body if not used promptly.

T4 is the storage thyroid hormone.  It floats around in your bloodstream until it is needed, and is then converted to T3, which can be used by your cells to regulate your metabolism..

So, when you take thyroid meds you are directly affecting the levels of T4 in your body.  If you are taking a thyroid med with T3 in it, you are also directly affecting the T3 level.

TSH is just a messenger...it has absolutely no influence on how you feel, except that it can reflect what your FT3 and FT4 are doing.  As I said - can.  However, it is so far removed from the actual production of thyroid hormones, that any number of other things can get in the way and make it inaccurate. TSH is fine as a confirmation tool, when backed up by FT3 and FT4.  However, it is becomming increasingly controversial as a stand-alone diagnostic tool and very controversial as the basis for adjusting meds.

When requesting T3 and T4 tests, be sure to request FREE T3 and FREE T4.  The other T3 and T4 tests are for TOTAL.  These are considered archaic tests, since they don't reveal as much info as to what's going on in your body.  Also, be sure to get the reference range your own lab uses...different labs use different ranges, units, etc.  So. it's very important to interpretation.
909086_tn?1242664364
by MelinDel, May 18, 2009
I cannot thank you enough for all of the information.  I am so tired of not knowing what's going on or why I'm feeling the way I feel.  I really like my endocrinologist - she's the first doc that's listened to me since all of this started happening.  However, I also feel like she dismisses "unrelated" symptoms too quickly.

Maybe someday, I won't wake up every morning wondering what kind of day it's going to be - a good one or a bad one.

Again, thanks for taking the time to post your response.  You have been very helpful!
Avatar_f_tn
by goolarra, May 18, 2009
If you have a doctor who listens, you're more than half way there.  I spent almost a year with a PCP who kept saying my tachycardia wasn't related to the levo.  Now I have an endo I really like, too...listens, takes notes, works with me when I disagree with him...such a relief.

Your Hashi's may be contributing to the palps, also.  As your thyroid is attacked by your antibodies, it starts to malfunction and produce peaks and valleys of hormones.  Perhaps your palps occur when your thyroid is producing a bit more on its own.  If the palps persist, check into a beta-blocker.  BBs control the palps and tachy really well and do it almost immediately...very inexpensive, very few side effects (been around for decades).